MAUDE Adverse Event Report: BRAINLAB AG IPLAN STEREOTAXY 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG IPLAN STEREOTAXY 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 21210I
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since an electrode was placed in a different location in the patient's brain than intended with the brainlab stereotactic planning sw involved, despite according to the surgeon (treating clinician), there was no harm to the patient, the electrode was placed accurately following the new plan, and the patient is doing well.There was no harm or negative effect to the patient due to the deviating placement, and no prolong of surgery/anesthesia was reported.There were further no remedial actions reported necessary, done or planned for this patient.There was no prolong of hospitalization reported either.According to the results of the brainlab investigation and the information provided by the surgeon, it can be concluded that the root cause for the by ca.12mm deviating electrode placement in the patient's brain, is: due to a human error during the treatment planning, the incorrect, formerly existing localized ct image set from a former treatment/plan for this patient was defined and used as the stereotactic reference for the calculation of the stereotactic arc settings/coordinates for the electrode trajectory - instead of the intended newly acquired ct image set with localizer to be used for the planning of this treatment, i.E.With the localizer (stereotactic reference) at the same position on the patient's head as the (non-brainlab) stereotactic arc at the following treatment as necessary.Apparently, the incorrect (former) localized ct image set being specified as the stereotactic reference for the coordinates/settings of the non-brainlab stereotactic arc for the planned electrode placement, was not recognized by the user with the necessary review and verification of the treatment plan with the available software functions and on the printout of the plan, before applying the corresponding coordinates for the placement.There is no indication of a systematic error or malfunction of the brainlab device (stereotactic planning sw).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a deep brain stimulation has been performed following a treatment plan created with the brainlab planning software iplan stereotaxy 3.0.During the procedure the surgeon: fixated a non-brainlab stereotactic frame and localizer to the patient's head, acquired a ct scan and imported it into the brainlab planning system.The user loaded this scan with localizer into a formerly existing treatment plan of last year for this patient.Planned a trajectory for the intended electrode placement into the patient's brain, and used the calculated coordinates of the planned trajectory from the iplan stereotaxy planning sw for the corresponding non-brainlab stereotactic arc settings.Applied these coordinates to the stereotactic arc mounted on the stereotactic frame, created a burr hole in the patient's skull and placed the electrode with the stereotactic arc into the patient's brain.When the patient experienced tremors, acquired an intra-operative o-arm scan, and determined that the electrode was placed in a different location than intended.Brought the patient to the ct room, and a new ct scan with localizer mounted was performed.Imported this new scan and removed the last year's existing ct scan from being the stereotactic reference in the iplan stereotaxy planning sw, localized this latest ct scan as the stereotactic reference and finalized a new treatment plan with the intended electrode trajectory stereotactic arc coordinates calculated to the current stereotactic frame and localizer position.Re-placed the electrode with the stereotactic arc corresponding to the newly calculated coordinates, accurately to the intended position, and finalized the surgery.According to the surgeon (treating clinician), there was no harm to the patient, the electrode was placed accurately following the new plan, and the patient is doing well.There was no harm or negative effect to the patient due to the deviating placement, and no prolong of surgery/anesthesia was reported.There were further no remedial actions reported necessary, done or planned for this patient.There was no prolong of hospitalization reported either.

Brand Name
IPLAN STEREOTAXY 3.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key16395351
Report Number8043933-2023-00013
Device Sequence Number12097494
Product Code HAW
UDI-Device Identifier04056481000646
UDI-Public04056481000646
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K101627
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number21210I
Device Catalogue Number21356-01D
Device Lot NumberSW V. 3.0.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2023
Initial Report FDA Received Date02/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown